Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 384, NWS Omaha, NE

July 19, 2008Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 19, 2008, 7:36 PM CDT for Monona County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2008, 7:36 PM CDT (00:36 UTC)
Expired
Jul 19, 2008, 8:15 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Monona County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 2:28 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2412 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.8
Supercell composite
11.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT SAT JUL 19 2008

.DISCUSSION...

TSTM CHANCES NEXT FEW DAYS IS MAIN FORECAST CONCERN.

18Z SUBJECTIVE SFC ANALYSIS SHOWS SFC CDFNT EXTENDING FM SOUTH
CENTRAL MN INTO SOUTH CENTRAL SD AND THRU WRN NEB. LINE OF
CONVECTION HAS ALREADY FORMED ALONG THE BOUNDARY ACROSS SERN SD.
VERY UNSTABLE AIRMASS IN PLACE ACROSS THE NRN PORTION OF THE CWA
WITH RUC ANALYSIS SHOWING MLCAPES AROUND 2500 J/KG AND STEEP MID
LEVEL LAPSE RATES AROUND 7.0 C/KM. MUCH STRONGER DEEP LAYER SHEAR
IS PRESENT TODAY THAN PREVIOUS DAYS AS MID LEVEL VORT MAX EVIDENT
ON WATER VAPOR IMAGERY MOVES ACROSS ERN SD. 0-6KM EFFECTIVE SHEAR
ACROSS NERN NEB IS ON THE ORDER OF 45-55KTS. WITH VERY LITTLE
CINH...EXPECT STORMS TO CONTINUE TO FIRE AND MOVE SOUTHEAST ALONG
THE FRONT AS IT PUSHES INTO NERN NEB AND WEST CENTRAL IOWA. WITH
SUCH STRONG INSTABILITY...ANY OUTFLOW BOUNDARY MOVING AHEAD OF THE
MAIN LINE COULD FOCUS ADDI TONAL TSTM DEVELOPMENT. DUE TO STRONG
BULK SHEAR VALUES...SUPERCELLS ARE QUITE POSSIBLE WITH ISOLATED
TORS POSSIBLE.

FRONT DOES NOT MOVE TOO FAR SOUTH THIS EVENING...EXTENDING FM NERN
CO THRU CNTRL NEB AND INTO NWRN IA. NOSE OF 25-30KT SWRLY
NOCTURNAL LLVL JET SHOULD VEER AROUND TO THE WEST AFTER 06Z TONIGHT
HELPING STORMS DIMINISH IN COVERAGE AND INTENSITY AS WE PROGRESS
THRU THE NIGHT AND LOSE INSTABILITY.

BOUNDARY WILL LIFT SLIGHTLY NORTHWARD THRU THE DAY TOMORROW AND BY
MAX HEATING...SHOULD EXTEND WEST TO EAST ACROSS MUCH OF NEBRASKA.
AHEAD OF THE BOUNDARY...VERY UNSTABLE AIRMASS WILL BE IN PLACE.
HOT DAY EXPECTED WITH HIGHS IN THE UPPER 90S ACROSS THE SOUTH TO
THE MID 90S IN THE NORTH. SBCAPES ON THE ORDER OF 3000-4000 J/KG
ARE LIKELY. 0-6KM BULK SHEAR WL BE HIGH AGAIN ON SUNDAY AND STORMS
ARE LIKELY TO FIRE ALONG THE BOUNDARY BY MID AFTERNOON WITH
SUPERCELLS POSSIBLE.

ON MONDAY...FRONT FINALLY PUSHES SOUTH INTO MISSOURI AND KANSAS
AND MAY HAVE SOME LINGERING TSTMS IN THE SOUTH AND EAST AS PIECE
OF SHORTWAVE ENERGY ROTATES THRU NWRLY FLOW ALOFT.

IN THE EXTENDED...RIDGE CONTINUES TO STRUGGLE TO BUILD INTO THE
CENTRAL PLAINS REGION. AREA REMAINS IN NWRLY FLOW ALOFT THRU THE
PD AND MODELS CONTINUE TO DEVELOP MCS ACTIVITY AND ROLL IT INTO
THE AREA. THUS...FORECAST CONFIDENCE IN THE EXTENDED IS
LOW...HOWEVER IT DOES APPEAR THAT THE RIDGE WILL TAKE SOME TIME TO
BUILD INTO THE AREA.

&&

.AVIATION...

FOR TAF SITES KOMA/KLNK/KOFK THRU 20/18Z

THUNDERSTORMS DVLPG NEAR A CDFNT OVR SD WILL LIKELY DVLP SEWD INTO
NERN NEBR AND WRN IA THRU 00Z...AND A TEMPO GROUP OF TSRA WAS
INCLUDED FM 21Z-01Z AT KOFK.  LEFT TSTM CHCS OUT OF KLNK/KOMA TAF
SITES WITH 18Z ISSUANCE...ALTHOUGH TRENDS WILL BE MONITORED AND SOME
INCLUSION MAY BE NEEDED WITH 00Z ISSUANCE OR AN AMENDMENT.
OTHERWISE CIGS WITH CU FIELD FM NERN NEBR INTO SW IA SHOULD BE
MOSTLY ABV MVFR CATEGORY...ALTHO CIGS WILL LIKELY LOWER IN TSRA AND
WITH HEAVY RAIN POTENTIAL...VSBYS COULD EASILY DROP TO A MILE OR
LESS IN ANY ACTIVITY.  UNLESS CONVECTION/DEBRIS CLOUDS LAST INTO
SUNDAY MORNING...EXPECT ST/FOG TO REDEVELOP FM NERN NEBR INTO SWRN
IA...INCLUDING KOFK/KOMA...AROUND 10-11Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

GRIFFIS/CHERMOK
Hazardous weather outlook, Jul 19, 5:33 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 PM CDT SAT JUL 19 2008

IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-078-
088>093-201245-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
533 PM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT AND AGAIN SUNDAY AFTERNOON.

A LINE OF STRONG THUNDERSTORMS MAY MOVE SOUTH INTO THE AREA
TONIGHT. THE BEST CHANCE OF SEVERE WEATHER IS GENERALLY ALONG AND
NORTH OF A LINE FROM AROUND DAVID CITY TO BELLEVUE AND OAKLAND
IOWA.  DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAIN ARE THE MAIN
HAZARDS. INSTABILITY WILL DECREASE LATER TONIGHT...BUT WILL
BECOME STRONG AGAIN BY MID AFTERNOON SUNDAY.  THUNDERSTORMS
MAY BE TRIGGERED BY A WEAK COLD FRONT IN THE AREA.  THE
PRIMARY HAZARDS WILL ONCE AGAIN BE DAMAGING WINDS...HAIL...AND
LOCALLY HEAVY RAIN.

HIGH TEMPERATURES SUNDAY AFTERNOON WILL REACH THE MID TO UPPER 90S.
THIS WILL COMBINE WITH HIGH HUMIDITY TO PUT THE HEAT INDEX BETWEEN
100 AND 105 IN THE MID TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR SEVERE THUNDERSTORMS AND HEAVY RAIN WILL CONTINUE
THROUGH SUNDAY EVENING.  THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
FROM MONDAY THROUGH MID WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE
MAINLY IN THE LATE AFTERNOON AND EVENING HOURS.

HOT WEATHER WILL ALSO CONTINUE THROUGH THE WEEK...WITH HIGHS MAINLY
FROM THE UPPER 80S TO MID 90S.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER THERE IS A SLIGHT CHANCE THAT ACTIVATION WILL BE NEEDED
THIS EVENING...AND A SOMEWHAT GREATER CHANCE LATE SUNDAY AFTERNOON
AND EVENING.

IAZ043-NEZ011-012-015>018-030>034-201245-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-
533 PM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO TONIGHT AS A WEAK
COLD FRONT PUSHES INTO A VERY UNSTABLE ATMOSPHERE OVER THE AREA.
DAMAGING WINDS...HAIL...AND VERY HEAVY RAIN WILL BE THE PRIMARY HAZARDS.
HOWEVER...DUE TO STRONG WIND SHEAR...TORNADOES WILL ALSO BE POSSIBLE
THIS EVENING. INSTABILITY WILL DECREASE BY MIDNIGHT.  SEVERE WEATHER
WILL BE LESS LIKELY...BUT HEAVY RAIN WILL STILL BE POSSIBLE.

THE FRONT IS EXPECTED TO LINGER IN THE AREA ON SUNDAY. ONCE
AGAIN...THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY LATE AFTERNOON.
SEVERE WEATHER WILL AGAIN BE POSSIBLE...WITH DAMAGING WINDS AND
HAIL THE PRIMARY HAZARDS...ALONG WITH HEAVY RAIN. WIND SHEAR WILL
BE STRONG ENOUGH THAT TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR SEVERE THUNDERSTORMS AND HEAVY RAIN WILL CONTINUE
THROUGH SUNDAY EVENING.  THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
FROM MONDAY THROUGH MID WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE
MAINLY IN THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH THIS EVENING...AND
AGAIN LATE SUNDAY AFTERNOON AND EVENING.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:35 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston40 min
Jul 20, 8:35 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Platte, Saunders40 min
Jul 20, 9:22 AM CDTSevere Thunderstorm WarningOAXButler, Saunders38 min
Jul 20, 9:25 AM CDTSevere Thunderstorm WarningOAXColfax, Platte50 min
Jul 20, 9:56 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Saunders33 min
Jul 20, 10:11 AM CDTSevere Thunderstorm WarningOAXColfax, Platte, Stanton38 min
Jul 20, 10:37 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders38 min
Jul 20, 11:11 AM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge49 min
Jul 20, 11:35 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming40 min
Jul 19, 8:55 PM CDTTornado WarningOAXHarrison, Shelby35 min
Jul 19, 10:19 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby41 min
Jul 20, 1:45 PM CDTSevere Thunderstorm WarningOAXMonona45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.